Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 196, NWS Dodge City, KS

July 21, 1995Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 1995, 10:19 PM CDT for Comanche County, Kansas. It was in force for 26 min.

The area

The counties it named.

The facts

Issued
Jul 21, 1995, 10:19 PM CDT (03:19 UTC)
Expired
Jul 21, 1995, 10:45 PM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2017 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 220320 RRA
SVRDDC
KSC033-220345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CDT FRI JUL 21 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHWESTERN COMANCHE COUNTY
 
AT 1015 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 11 MILES
SOUTHEAST OF ASHLAND MOVING EAST AT 20 MILES AN HOUR. THE STORM WILL
CROSS INTO SOUTHWEST COMANCHE COUNTY BY 1020 PM CDT AND PASS SOUTH OF
PROTECTION BY 1045 PM CDT.
 
THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS.  IF YOU
ARE IN OPEN COU NTRY IN SOUTHWEST COMANCHE COUNTY YOU SHOULD SEEK
IMMEDIATE SHELTER FROM THE STORM.
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:15 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 21, 9:15 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT FRI JUL 21 1995

PBLM TNGT IS CNVCTN.  AZC/GDA/HVL H3 DATA MISG SO HARD TO VERIFY JET
STREAK MDLS (ESPCLY RUC/ETA) BRING IN OUT OF 4 CRNRS BUT PTTN OF GOING
CNVCTN IN SE CO HINTS THAT ETA/RUC SLTN PRBLY BEST. CIN NOT HIGH ENUF
TO COUNTERACT COMBINATION OF 2000 J/KG CAPES AND APRCHG LEFT EXIT RGN
SO CAP BREAKING AND CO CNVCTN HELPED BY ERLY UPSLP SHD CONT EWRD INTO
W KS AND WL INCRG POPS THERE. REST OF FCST TUFF AS HARD TO KNOW WHERE
QSTNRY FNT WL BE IN PARALLEL FLOW BUT CNVCTN IN NEBR SHD FORCE BNDRY
WL S THRU KS TNGT. GIVEN USTBL AIR...FOCUS ON FNT AND STRONG PVA...
POPS IN LTR PDS LOOK PUNY. NXT SHIFT WL PRBLY HV TO BEEF THEM UP.
FAN/FWC VRY CLOSE AND WL NOT GO AGAINST THEM ON TEMPS.

JOHNSON

In the hours before

Special weather statement, Jul 21, 8:44 PM CDT, 1 hour 35 minutes before
KSZ085-086-220215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT FRI JUL 21 1995

...THE STRONG THUNDERSTORM OVER CENTRAL STEVENS COUNTY HAD DISSIPATED...

AT 840 PM CDT...DOPPLER RADAR SHOWED THE STRONG THUNDERSTORM OVER
CENTRAL STEVENS COUNTY EARLIER HAD DISSIPATED AND WAS REFORMING TO THE
EAST.  THE STORM IS NO LONGER SEVERE.

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STEVENS COUNTY HAS BEEN
CANCELLED...

JOHNSON
Special weather statement, Jul 21, 8:45 PM CDT, 1 hour 34 minutes before
KSZ085-086-220215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT FRI JUL 21 1995

...THE STRONG THUNDERSTORM OVER CENTRAL STEVENS COUNTY HAD DISSIPATED...

AT 840 PM CDT...DOPPLER RADAR SHOWED THE STRONG THUNDERSTORM OVER
CENTRAL STEVENS COUNTY EARLIER HAD DISSIPATED AND WAS REFORMING TO THE
EAST.  THE STORM IS NO LONGER SEVERE.

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STEVENS COUNTY HAS BEEN
CANCELLED...0

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:19 PM CDTSevere Thunderstorm WarningDDCStevens26 min
Jul 21, 8:55 PM CDTSevere Thunderstorm WarningDDCMeade32 min
Jul 21, 9:37 PM CDTSevere Thunderstorm WarningDDCClark38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.